Mayâ€™s theorem in one dimension
Journal of Theoretical Politics, 2017, vol. 29, issue 1, 3-21
This paper provides three versions of Mayâ€™s theorem on majority rule, adapted to the one-dimensional model common in formal political modeling applications. The key contribution is that single peakedness of voter preferences allows us to drop Mayâ€™s restrictive positive responsiveness axiom. The simplest statement of the result holds when voter preferences are single peaked and linear (no indifferences), in which case a voting rule satisfies anonymity, neutrality, Pareto, and transitivity of weak social preference if and only if the number of individuals is odd and the rule is majority rule.
Keywords: Majority rule; Mayâ€™s theorem; single peaked; transitivity (search for similar items in EconPapers)
References: Add references at CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:sae:jothpo:v:29:y:2017:i:1:p:3-21
Access Statistics for this article
More articles in Journal of Theoretical Politics
Bibliographic data for series maintained by SAGE Publications ().